Fear of Needles and the Vasovagal Reaction.

A fear of needles that involves lightheadedness, nausea and fainting may be a physiologic reaction, more than just fear.
A fear of needles that involves lightheadedness, nausea and fainting may be a physiologic reaction, more than just fear. | Source

Do You Pass Out when Faced with a Needle? It's not "Weakness".


As an anesthesiologist, I am sometimes called to place difficult intravenous lines (IVs). Quite often, I hear "I'm a wimp with needles, I'll faint or get all sweaty and nauseous" or "I pass out at the sight of a needle". It is not unusual for the person saying this to look quite healthy, young and often very strong and not at all "wimpy".

So, what is it that makes these robust humans so helpless when they need to have blood drawn or an IV placed? Is the tiny needle really just too much? Or is there another explanation?

Symptoms of Vasovagal Reactions

  • Sweating
  • Nausea
  • Pale, cool and clammy skin
  • Lightheadedness
  • Visual changes (tunnel vision, for example) or "seeing stars"
  • Fainting or near-fainting

What is a Vaso-Vagal Syncope?

As it turns out, these people are not weak. In fact, it seems to me that big, strong, muscular men in very good physical condition seem to suffer this fate disproportionately. I noticed this when I worked in an area where we treated a lot of marines. Those guys were merciless on each other, though, when they'd see their buddy get "faint" from a little needle.

I would then help the poor soul save face by explaining the vasovagal reaction, also called vasovagal syncope.

VASO refers to blood vessel or the circulatory system. VAGAL refers to the vagus nerve, a part of the nervous system that helps regulate heart rate and blood pressure. And SYNCOPE (sink-oh-pee) means fainting.

Doctors also use the term "neurocardiogenic syncope" to be very specific, with neuro referring to the origin of the reaction in the nervous system, cardio meaning the effects are on the cardiac system, and syncope again to mean brief loss of consciousness.

How Do Vaso-Vagal Reactions Happen?

So, what is it?

Basically, vasovagal reactions (you don't have to actually pass out to have this) occur when something--a stimulus of some kind--causes an overreaction of the parasympathetic nervous system. When this part of the nervous system is stimulated, the heart rate slows and blood vessels dilate. Because less blood is able to flow back to your heart and then to your brain, several characteristic changes occur that may or may not end with a brief fainting spell before the body corrects itself.

In this case, the stimulus is the needle (and perhaps later, through a conditioned response, just the sight of the needle) puncturing the skin or the blood vessel. The (mostly) parasympathetic nervous system causes heart rate and blood pressure to drop, leading to the familiar symptoms. Normally, the sympathetic nervous system quickly counteracts these effects. During a vasovagal spell, however, the sympathetic action is too slow, allowing the parasympathetic effects to overwhelm the body. Luckily, the reaction is short and self-limited, usually requiring no treatment.

NOTE

Viewing this as a battle between the parasympathetic and sympathetic nervous systems is quite oversimplified. There are actually complex interactions between these two parts of the autonomic nervous system that result in the reaction.

Basically, the reflexes that slow heart rate and dilate blood vessels causing low blood pressure predominate temporarily. The overall effect is the vasovagal reaction with the symptoms listed above.

Passing out while giving blood is pretty common due to both the needle and the removal of blood.

Treatment for Vasovagal Syncope

Because fainting can result from a variety of causes, serious origins must be ruled out. Repeated fainting or loss of consciousness under unusual circumstances will require a workup to rule out problems with the heart or nervous system.

If fainting is determined to be a result of vasovagal syncope, that is good news, relatively. This is because vasovagal reactions are usually not serious. They tend to resolve themselves and require no treatment unless they are very frequent.

Vasovagal reactions in response to needles, IVs or blood draws are fairly common. If you have a history of these attacks, inform the person who is about to use the needle on you. This will help him or her prepare for inadvertent movement and protect both of you from injury. Also, you can have the procedure done in a lying position to decrease the likelihood that you will lose consciousness or be injured if you do.

Do You Pass Out with Blood Draws or other Needle Procedures?

  • Yes
  • No
See results without voting

More by this Author


Comments 11 comments

Nettlemere profile image

Nettlemere 4 years ago from Burnley, Lancashire, UK

This is a very interesting reaction - what other circumstances has it been recorded in and do you think that yawning could be a symptom due to the reduced blood flow to the brain?


Amy Gillie profile image

Amy Gillie 4 years ago from Indiana

This JUST happened to me last week! I've been meaning to look for more information on it, but TahoeDoc saved the day. My episode was pretty scary for me, but the medical staff told me it was very common.


Daughter Of Maat profile image

Daughter Of Maat 4 years ago from Rural Central Florida

Great hub TahoeDoc!! Very appropriate for my recent issues lol. It's so funny how people are different on this. Whenever I have blood drawn, I prefer to watch them stick and the collect, mainly to make sure it's done right, but my hubby can't see even the needle, let alone watch it go in! lol

Even as a kid though, I always wondered why my mom would make me turn my head, I always wanted to watch. I think it really has to do with how our brains are wired. People in the medical field definitely have different wiring as you well know. :D

I also loved your hub on NMBs, although I didn't get a chance to read all the way through it and comment, I was rudely interupted by an important phone call, but I'm going to go finish it now. I love your hubs because, like me, you get really detailed into the medications and medical applications. I learn so much from you!! :D

Keep up the AWESOME work, voted up and shared!


TahoeDoc profile image

TahoeDoc 4 years ago from Lake Tahoe, California Author

Hey, there you are DOM. I was going to message you to tell you 'thanks for the inspiration' for this one :)

Hope everyone is well and no needles are required any time soon.


Sherry Hewins profile image

Sherry Hewins 4 years ago from Sierra Foothills, CA

Yep, that's me. I've had dizziness or fainting around needles all of my life. When I was a kid I even fainted from getting a shot.


Jennifer Tipping 4 years ago

I have fainted convulsively every time I've had an IV in recent memory, including for 3 c-sections in the last 7 years. I learned about Buzzy, basically a vibrating bee with ice pack, and decided to use it if I ever had another needle procedure. For my hernia repair procedure last year, I used Buzzy at the IV site and I didn't faint. I was so relieved and the anesthesia staff were really amazed. www.buzzy4shots.com


Daughter Of Maat profile image

Daughter Of Maat 4 years ago from Rural Central Florida

@TahoeDoc, you're quite welcome! I actually thought of another hub idea for you the other day and I got so caught up in writing the hub I just published that I totally forgot what it was! When I remember it I'll email it to you! :D


matt 2 years ago

That is a terrible picture for this article. Almost some sort of cruel joke.


Brij Patel 23 months ago

Whenever something involves a needle, I get really bad nausea... to the point where if I don't sit down, I'll throw up.


Mark 20 months ago

It's stinks, going from anxious nervous, light head n feeling lost, telling me that I turned yellow, high BP to low, high HR to like 40 bpm and then back to normal all within 30 min. No bueno.


Jason Campbell 14 months ago

I personally seem to have developed the condition only when I got older as it wasn't a problem before as a child. What happens to me is of course just the anxiety before the shot which is hard to control at this point. When the shot happens my blood pressure shoots up, all the blood in my body feels hot whilst simultaneously my exterior goes cold, lose of color in my skin of course, terrible nausea and light headedness, and depending on the situation and where the shot is being administered I will pass out as well for a short time.

    Sign in or sign up and post using a HubPages Network account.

    0 of 8192 characters used
    Post Comment

    No HTML is allowed in comments, but URLs will be hyperlinked. Comments are not for promoting your articles or other sites.


    Click to Rate This Article
    working